Dear Dr. Roach: I am a man in my 80s, and in the past three years I have had four or five incidents when one of my wrists became excruciatingly painful, with some inflammation and slight reddish coloring. I cannot correlate these incidents with prior physical or exercise activities, except that the most recent incident occurred the day after I may have overdosed on chocolate!
Would this be an incident of pseudogout, an accumulation of calcium pyrophosphate crystals?
To treat this condition, I have been prescribed Celebrex, hydrocodone and prednisone. I prefer not using Celebrex or a narcotic, and your recent column advised against using prednisone, since steroids can cause poor blood flow to bone tissue. I am on lisinopril and warfarin, so I am limited to certain analgesics and anti-inflammatory agents.
What agents would you recommend?
Dear Anon: While it is possible that these incidents might be pseudogout (which you correctly note is due to calcium pyrophosphate crystals in joints), it might be gout (uric acid crystals) or even a different cause — say, arthritis or tendinitis. Before committing to a course of treatment, I’d recommend you get a diagnosis.
Gout and pseudogout can be definitively diagnosed by taking a sample of joint fluid during an attack. Pseudogout, but not gout, can usually be diagnosed by X-ray. A rheumatologist is the expert on sorting out joint pains.
By the way, I couldn’t find that chocolate is likely to cause either gout or pseudogout. Dark chocolate is thought by some authorities to be helpful, but milk chocolate is not.
Dear Dr. Roach: I have trouble sleeping — I toss and turn a lot, and have back problems. I am 80. Is it OK to take a 0.5 mg melatonin and a Benadryl? I sleep better with that, although I do dream a bit when I take the Benadryl. I noticed that Benadryl has the same ingredient as some sleep remedies.
Dear C.K.: I don’t recommend any kind of sleeping aid on a regular basis, and I try hard not to prescribe them, especially in the elderly. They significantly increase the risk for falls. Diphenhydramine (the active ingredient in Benadryl and most over-the-counter sleep aids) also increases risk for collisions in older adults who drive. I am not sure that recent reports linking diphenhydramine to dementia prove that it is a cause of Alzheimer’s disease, but it’s another reason to avoid this medication on a more than occasional basis.
Melatonin, at the low dose of 0.5 mg, is a safer, better choice for sleep disorder, especially in older adults.
Dear Dr. Roach: For many years, my sister has been taking over-the-counter and prescription laxatives almost daily. Is this another practice to control weight? She is in her 80s, and she weighs the same as she did in her 20s.
Is this as addictive as anorexia and bulimia? If so, why is this not as well known? What are the dangers of this practice?
Dear C.S.: Laxatives may be abused for several reasons, but it is so frequently the case in some eating disorders that laxative abuse is specifically mentioned in the DSM-5 diagnostic criteria for bulimia nervosa. I see it frequently as a clinician. It’s not an addiction in the classical sense, but it is a behavior that is difficult or impossible for the person to control without help.
I assure you that physicians know this phenomenon well, and know the dangers of this practice. The GI tract regulates water and, to some extent, electrolyte balance, so volume depletion, high or low sodium levels, low blood pressure and kidney damage all are possible complications.
Email questions to ToYourGoodHealth@med.cornell.edu.